Alert archive / Indiana / Small Craft Advisories in 2011

Small Craft Advisory 8, NWS Northern Indiana

January 22, 2011

NWS Northern Indiana issued this small craft advisory at Jan 22, 2011, 10:15 AM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2011, 10:15 AM EST (15:15 UTC)
Expired
Jan 23, 2011, 5:00 AM EST
In force
19 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WHUS73 KIWX 221515
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1015 AM EST SAT JAN 22 2011

LMZ043-222315-
/O.NEW.KIWX.SC.Y.0008.110122T1515Z-110123T1200Z/
NEW BUFFALO MI TO ST JOSEPH MI-
1015 AM EST SAT JAN 22 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST SUNDAY. 

* WINDS: SOUTH AT 15 TO 20 KNOTS WITH GUSTS TO 25 KNOTS
  POSSIBLE...VEERING NORTH THROUGH THE AFTERNOON AND EVENING.

* WAVES: 2 TO 5 FEET IN ICE FREE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
3 follow-up statements
538 
WHUS73 KIWX 222127
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 PM EST SAT JAN 22 2011

LMZ043-230530-
/O.CON.KIWX.SC.Y.0008.000000T0000Z-110123T1200Z/
NEW BUFFALO MI TO ST JOSEPH MI-
427 PM EST SAT JAN 22 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY. 

* WINDS: WEST AT 15 TO 20 KNOTS WITH GUSTS TO 25 KNOTS...VEERING
  NORTHEAST LATE TONIGHT.

* WAVES: 1 TO 4 FEET IN ICE FREE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
636 
WHUS73 KIWX 230322
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1022 PM EST SAT JAN 22 2011

LMZ043-231000-
/O.EXT.KIWX.SC.Y.0008.000000T0000Z-110123T1000Z/
NEW BUFFALO MI TO ST JOSEPH MI-
1022 PM EST SAT JAN 22 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EST SUNDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 5 AM EST SUNDAY. 

* WINDS: NORTH AT 10 TO 20 KNOTS...VEERING NORTHEAST AND
  DIMINISHING TO 5 TO 15 KNOTS.

* WAVES: 3 TO 5 FEET IN ICE FREE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
938 
WHUS73 KIWX 230958
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 AM EST SUN JAN 23 2011

LMZ043-231100-
/O.EXP.KIWX.SC.Y.0008.000000T0000Z-110123T1000Z/
NEW BUFFALO MI TO ST JOSEPH MI-
458 AM EST SUN JAN 23 2011

...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 AM EST EARLY THIS
MORNING...

WINDS AND WAVES HAVE DIMINISHED AS A RIDGE OF HIGH PRESSURE
CONTINUES TO BUILD INTO THE AREA. THE SMALL CRAFT ADVISORY WILL
BE ALLOWED TO EXPIRE AT 5 AM EST.

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Jan 22, 7:07 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 22, 7:07 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
707 AM EST SAT JAN 22 2011

.AVIATION...
LIGHT SNOW TO AFFECT THE AREA TODAY WILL BE FOLLOWED BY LAKE
EFFECT SNOW SHOWERS AND WINDS VEERING TO THE NORTH TONIGHT. LOCAL
AREA WILL BE SPLIT TODAY BETWEEN TWO STRONGER SHORT WAVES BUT
SOUTHERN TAIL OF GREAT LAKES DISTURBANCE WILL AFFECT FAR NORTHERN
INDIANA TODAY. SOME LIGHT SNOW AND FLURRIES HAVE ALREADY AFFECTED
THE KSBN AREA EARLY THIS MORNING BUT WOULD EXPECT VSBYS TO
FLUCTUATE BETWEEN VFR AND MVFR OVER THE NEXT FEW HOURS...ALTHOUGH
MVFR CIGS SHOULD GENERALLY PREVAIL. SOME FLURRIES ALSO ABOUT TO
REACH THE KFWA AREA BUT EXPECTING LESSER VSBY RESTRICTIONS AT KFWA
WITH NOT MUCH CONFIDENCE IN EVEN REACHING MVFR OVER NEXT FEW
HOURS. COULD SEE SOME OCCASIONAL IFR VSBYS THIS MORNING INTO THIS
AFTERNOON AT KSBN AS GREAT LAKES DISTURBANCE DROPS SOUTHEAST...BUT
CONFIDENCE IN DURATION AND TIMING IS LOW AT THIS TIME. GREATEST
CHANCE OF PREVAILING IFR VSBYS AT KSBN IS EXPECTED THIS EVENING AS
WINDS SHIFT TO THE NORTHWEST BEHIND SFC TROUGH INCREASING LAKE
EFFECT CHANCES. BY THE OVERNIGHT HOURS...ARCTIC HIGH BUILDING IN
FROM THE NORTHWEST SHOULD TEND TO DISRUPT FETCH AND GRADUALLY WANE
CHANCES OF LAKE EFFECT LATE TONIGHT INTO SATURDAY MORNING.
SOUTHWEST WINDS TODAY IN ADVANCE OF THIS TROUGH WILL VEER TO THE
WEST NORTHWEST LATE AFTERNOON...AND THEN TO THE NORTH LATE THIS
EVENING. COLD ADVECTION THIS AFTERNOON AND DEEPENING MIXING
HEIGHTS SHOULD SUPPORT SOME GUSTS TO 15 TO 20 KNOTS THIS
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 424 AM EST SAT JAN 22 2011/

SHORT TERM...

TODAY THROUGH SUNDAY NIGHT

CHANCES OF LIGHT SNOW TODAY...LAKE EFFECT POTENTIAL TONIGHT...AND
TEMP TRENDS WITH WAVERING FRONTAL BOUNDARY WILL BE THE MAIN FORECAST
ISSUES THIS MORNING.

FORECAST AREA TODAY WILL BE POSITIONED BETWEEN TWO AREAS OF STRONGER
MID/UPPER LEVEL FORCING. WATER VAPOR IMAGERY THIS MORNING DEPICTS
AGGRESSIVELY DIGGING SHORT WAVE TROUGH ACROSS THE LOWER MS VALLEY
WITH LONGER WAVELENGTH DISTURBANCE APPROACHING THE NORTHERN GREAT
LAKES. MAIN FOCUS OF FORCING TODAY WILL BE IN THE 850-700 HPA LAYER
WHERE 40 KNOT MEAN LAYER WESTERLY WINDS WILL CUT ACROSS A STRONG LOW
LEVEL BAROCLINIC ZONE. HISTORY OF SUBSIDENCE PAST 24 HOURS OR SO HAS
REALLY DRIED OUT LOW LEVELS AND 00Z/JAN 22 RAOB FROM ILX COMING IN
WITH DEW POINT DEPRESSIONS IN THE 950-900 HPA LAYER OF NEARLY 20
DEGREES. REGIONAL RADAR MOSAIC AND SURFACE OBSERVATIONS ARE
GENERALLY INDICATING VSBYS OF 3 MILES OR GREATER UPSTREAM ACROSS NE
IL WITH AREA OF SLIGHTLY STEADIER LIGHT SNOW OF 1 TO 3 MILES IN AREA
OF STRONGER ISENTROPIC UPGLIDE ACROSS SRN WI. THINGS STILL APPEAR TO
BE ON TRACK TODAY FOR A HIGH POP/VERY LOW QPF TYPE SCENARIO WITH
GREATEST POPS ACROSS THE FAR NORTH IN A BIT CLOSER PROXIMITY TO
SLIGHTER GREATER MID LEVEL FORCING ASSOCIATED WITH AFOREMENTIONED
LOW AMPLITUDE WAVE/CLIPPER TYPE SYSTEM MOVING THROUGH GREAT LAKES
REGION. FURTHER SOUTH...BOTH 00Z NAM/GFS SUGGEST MAX IN 850 Q-VEC
CONVG COINCIDENT WITH STRONGER WAA AND ALSO NARROW ZONE OF WEAK TO
MODERATE LOW LEVEL FRONTOGENESIS INDUCED BY PASSAGE OF THE GREAT
LAKES SHORT WAVE. GIVEN ABOVE FACTORS WILL KEEP LIKELY POPS ACROSS
NORTHERN THIRD DUE TO STRONGER MID/UPPER LEVEL FORCING AND ALSO WITH
LAKE EFFECT BECOMING MORE PROMINENT IN THE AFTERNOON WITH COLD
ADVECTION BEHIND THIS TROUGH...AND WINDS BACKING MORE WESTERLY.
RELATIVELY LOW INVERSION HEIGHTS AND SHALLOW NATURE TO MOISTURE
PROFILE WILL BE LIMITING FACTORS TO LAKE EFFECT ACCUMULATIONS...AND
HAVE TRENDED ACCUMULATIONS FROM AROUND AN INCH FAR NORTHWEST TO JUST
A FEW TENTHS CENTRAL AND SOUTHERN PORTIONS.

SFC RIDGE AXIS AT INTERFACE OF THIS ARCTIC AIR MASS WILL SEEP INTO
THE REGION LATE TONIGHT INTO EARLY SUNDAY ALLOWING FOR VEERING
LOW LEVEL WINDS TO THE NORTHEAST BY SUNDAY MORNING. THIS SHOULD
RESULT IN MAIN LAKE EFFECT AREA MOVING SOUTHWARD DOWN LAKE MICHIGAN
SHORELINE...EVENTUALLY POSSIBLY AFFECTING WESTERN LAKE MICHIGAN
SHORELINE IN WEAKENING PHASE SUNDAY MORNING. WITH SOME OF THE SAME
LIMITING FACTORS FOR ACCUMULATIONS TONIGHT...WILL CONTINUE WITH
GENERAL IDEA OF AN ADDITIONAL INCH OR LESS TONIGHT WITH THE LAKE
EFFECT SNOW. BROADER LOW LEVEL HEIGHT FALLS ACROSS NORTHERN PLAINS
INTO NORTHERN GREAT LAKES FOR LATER SUNDAY WHICH SHOULD RENEW
SOUTHWESTERLY LOW LEVEL FLOW. COULD SEE SOME LIGHT SNOW OR FLURRIES
PUSH BACK INTO THE FAR NORTHWEST AS THIS SOUTHWESTERLY FLOW CUTS
ACROSS STRONG LOW LEVEL THERMAL GRADIENT.

IN TERMS OF TEMPERATURES...SLIGHTLY MILDER TEMPS TODAY FROM MID
TEENS TO POSSIBLY AROUND 20 UNDER INFLUENCE OF WARM ADVECTION.
VERY COLD TEMPS AGAIN TONIGHT AS FRONTAL BOUNDARY SAGS SOUTHWARD
WITH MINS POSSIBLY APPROACHING ZERO OR SLIGHTLY BELOW ZERO IN THE
FAR NORTHEAST WHERE SKIES SHOULD CLEAR OVERNIGHT. LITTLE RECOVERY IN
TEMPS EXPECTED FOR SUNDAY WITH MUCH OF ANY SIGNIFICANT WARM
ADVECTION ELEVATED AND LATE IN THE DAY. WOULD NOT BE SURPRISED IF
HIGHS EVEN STRUGGLE TO REACH MID TEENS IN THE NORTHEAST WHERE ARCTIC
AIR MASS WILL BE SLOW TO RETREAT. HAVE KEPT FCST DRY INTO SUNDAY
NIGHT ALTHOUGH COULD HAVE A SOME VERY LOW END CHANCES OF -SN
VERY LATE NIGHT WITH SLIGHTLY STRONGER ISENTROPIC LIFT MAINLY ACROSS
THE FAR SOUTHWEST...BUT WILL DEFER MENTIONABLE POPS TO MONDAY.

LONG TERM...
MONDAY THROUGH FRIDAY...THE CHALLENGES THIS PERIOD INCLUDE TIMING
AND WEATHER IMPACTS OF NUMEROUS SHORT WAVES TOPPING THE UPSTREAM
RIDGE AND THEIR MOVEMENT INTO THE MIDWEST. FOR THIS PACKAGE...FAVOR
THE OPERATION ECMWF. THE GFS HAS BEEN TRENDING THE DEEP EAST COAST
LOW UNDERGOING CYCLOGENESIS FARTHER OFFSHORE. ALSO...THE ALBERTA
CLIPPER SYSTEM PROGGED TO MOVE SSE INTO THE MIDWEST SHOWS A RARE
CLIMATOLOGICAL TRACK PER RESEARCH BY THOMAS AND MARTIN/2007 . ANALOG
SIGNALS FROM THE GFS AND CANADIAN ENSEMBLE CONTINUE TO SHOW A HIGH
CORRELATION WITH A HIGHLY AMPLIFIED RIDGE/ANOMALY EXTENDING ALL OF
THE WAY NORTH INTO THE ARCTIC OCEAN. WITH THIS SOLUTION...THE BEST
CHANCE FOR PRECIPITATION WILL BE SOUTHEAST AND EAST OF THE AREA SO
LIMITED SNOW CHANCES TO BASICALLY MONDAY THROUGH TUESDAY WITH THE
INITIAL WAVE. TEMPERATURES SHOULD REMAIN BELOW NORMAL THIS PERIOD...
ALTHOUGH SOME MODERATION IS LIKELY LATE AHEAD OF A STRONGER SYSTEM
POISED TO REACH THE MIDWEST BY NEXT WEEKEND.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...MARSILI
LONG TERM...SKIPPER
AVIATION...MARSILI
Hazardous weather outlook, Jan 22, 5:08 AM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 AM EST SAT JAN 22 2011

INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-231015-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-
FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...
FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
508 AM EST SAT JAN 22 2011 /408 AM CST SAT JAN 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS VALUES OF AROUND 10 BELOW WILL CONTINUE THIS MORNING.

LIGHT SNOW WILL AFFECT MUCH OF THE AREA TODAY. LITTLE SNOW
ACCUMULATION IS EXPECTED.

WIND CHILL VALUES OF 5 BELOW TO 15 BELOW ARE EXPECTED AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER SYSTEM MAY BRING SOME LIGHT SNOW FOR MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-004-MIZ077-078-231015-
LA PORTE-ST. JOSEPH IN-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS
508 AM EST SAT JAN 22 2011 /408 AM CST SAT JAN 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS VALUES OF AROUND 10 BELOW WILL CONTINUE THIS MORNING.

LIGHT SNOW WILL BRING SNOW ACCUMULATIONS OF AN INCH OR LESS
TODAY. LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO TONIGHT...WITH
UP TO AN INCH OF ADDITIONAL SNOW ACCUMULATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER SYSTEM MAY BRING SOME LIGHT SNOW FOR MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-231015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
508 AM EST SAT JAN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WAVE HEIGHTS MAY APPROACH NEAR SMALL CRAFT ADVISORY CRITERIA
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:22 PM ESTLake Effect Snow AdvisoryIWX12 hr

Nearby

Small Craft Advisories in Indiana, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.